Kansas, 2006

Flash Flooding in Kansas, August 18 to 19, 2006

August 18 to 19, 2006 · NWS GID · 2 events in 2 counties and zones

Thunderstorms brought heavy rains to a part of north-central Kansas. The rains washed out a few roadways south of Stockton.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$100,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms brought heavy rains to a part of north-central Kansas. The rains washed out a few roadways south of Stockton. In Beloit, water levels in several city streets were high enough to stall out cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 18, 1:21 PM CST, 7 hours 39 minutes earlier.

Area forecast discussion, Aug 18, 1:21 PM CST, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
221 PM CDT FRI AUG 18 2006

.SHORT TERM...LOTS AND LOTS OF ISSUES IN THE SHORT TERM...INCLUDING
FLOOD CONCERNS AND POSSIBLY SOME SEVERE WEATHER.

SYNOPSIS OF CURRENT CONDITIONS HAS LEADING EDGE OF SURFACE FRONT
BEGINNING TO SLOW...BUT STILL PREVALENT  FROM ORD/ALBION TO NEAR
MCCOOK. THE NORTHERN EDGE IS DRIVEN BY CONVECTIVE OUTFLOW FROM
NEARBY STORMS. ATMOSPHERE AHEAD OF THE FRONT IS UNSTABLE...BUT
CAPPED. SUBSIDENCE BEHIND MORE STORMS IN SOUTHEAST CWFA HAS
TAKEN HOLD THERE. CAP IS WEAKEST IN SOUTHWEST NEBRASKA. MOISTURE
IS PLENTIFUL...WITH KOAX PART OF A 5C+ RIBBON OF H700 MOISTURE
ON THIS MORNINGS SOUNDING. FINALLY...NOW SEE SOME FRONTAL
DEVELOPMENT IN CUSTER COUNTY...AND MAY HAVE TO INCREASE POPS
SLIGHT NORTHWEST ZONES THIS EVENING.

UNCERTAINTY IS STILL PRETTY HIGH IN THIS FORECAST...DESPITE THE
NEAR TERM IMPLICATIONS. HAVE EXTENDED FLASH FLOOD WATCH TO 12Z
SATURDAY FOR THE WHOLE AREA. FEEL THE NORTH CENTRAL KANSAS
COUNTIES HAVE BEST SHOT AT FLOODING PROBLEMS...BUT NEBRASKA
COUNTIES ARE CLOSE. QUICK INCH OF RAIN AND WE HAVE PROBLEMS.
RATHER THAN SPLIT THE WATCH UP...HAVE ELECTED TO EXTEND...
CONVEY SOME UNCERTAINTY...AND CANCEL UNNEEDED AREAS LATER.
HAVE KEPT THE RAIN RISK WELL INTO SATURDAY MORNING SOUTH...
AS THE PREVIOUS FORECAST DEPICTED. EXPECT CLOUDS TO LINGER
FOR A LARGE PART OF THE CWFA ON SATURDAY...WITH SOME AREAS
SEEING SUN ONLY TOWARD EVENING.

.LONG TERM...12Z MONDAY THROUGH FRIDAY. MAIN FORECAST CHALLENGE
REALLY ONLY REVOLVES AROUND TEMPERATURES THROUGHOUT THE PERIOD.
MONDAY AND TUESDAY...UPPER LEVEL HIGH PRESSURE CENTERED OVER THE
DESERT SOUTHWEST 4-CORNERS AREA WILL INDUCE A DRY NORTHWESTERLY FLOW
ALOFT OVER THE FORECAST AREA. TEMPERATURES WILL BE AT OR SLIGHTLY
ABOVE SEASONAL NORMALS AS SURFACE HIGH PRESSURE RESIDES OVER THE
NORTHERN AND CENTRAL PLAINS. ON WEDNESDAY...THE UPPER LEVEL HIGH
OVER THE 4-CORNERS AREA WILL SHIFT WESTWARD INTO EAST CENTRAL
CALIFORNIA. BASED ON THIS WESTWARD SHIFT...OUR FLOW ALOFT WILL
BECOME MORE NORTH-NORTHWESTERLY BUT WILL HAVE LITTLE EFFECT ON
OVERALL SENSIBLE WEATHER WITH ANOTHER DRY AND WARM DAY ON TAP.

ON WEDNESDAY NIGHT...THE UPPER FLOW WILL BECOME WEST-NORTHWESTERLY
AS AN UPPER TROUGH DROPS SOUTHEAST OUT OF NORTH DAKOTA. THIS TROUGH
WILL SLIDE SOUTHEAST ACROSS SOUTHERN MINNESOTA AND NORTHEAST IOWA
WEDNESDAY NIGHT INTO EARLY THURSDAY. A SURFACE COLD FRONT ASSOCIATED
WITH THE TROUGH WILL DRAG THROUGH THE FORECAST AREA ON THURSDAY
BRINGING A LITTLE BIT OF COLD AIR ADVECTION BUT NO PRECIP.
TEMPERATURES WILL REMAIN NEAR SEASONAL ON FRIDAY AS WEAK HIGH
PRESSURE REMAINS ALOFT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NEZ064-NEZ076-NEZ077-
     NEZ085-NEZ086-NEZ087.

KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ006-KSZ007-KSZ017-
     KSZ018-KSZ019.

&&

05/JAR
Hazardous weather outlook, Aug 18, 10:26 AM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1126 AM CDT FRI AUG 18 2006

KSZ006-007-017>019-NEZ064-076-077-085>087-191200-
SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-YORK-CLAY-FILLMORE-WEBSTER-
NUCKOLLS-THAYER-
1126 AM CDT FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS...MAINLY
SOUTHEAST OF A YORK NEBRASKA...TO STOCKTON KANSAS LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR LATER TODAY
ON A MORE WIDESPREAD BASIS...ESPECIALLY THIS EVENING. AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE. HOWEVER...FLASH FLOODING AND
FLOODING IN GENERAL WILL BE A SIGNIFICANT HAZARD WITH SUCH
SATURATED GROUND CONDITIONS AND THE POTENTIAL FOR HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS COULD LINGER INTO EARLY SATURDAY MORNING FROM
NEAR THE KANSAS AND NEBRASKA BORDER INTO NORTH CENTRAL KANSAS. NO
SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL
AMOUNTS AS WELL.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005-NEZ039>041-046>049-060>063-072>075-082>084-191200-
PHILLIPS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-
BUFFALO-HALL-HAMILTON-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-
FRANKLIN-
1126 AM CDT FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS...MAINLY
NORTHWEST OF A YORK NEBRASKA...TO STOCKTON KANSAS LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT SLIDING SOUTH INTO THE AREA LATE THIS AFTERNOON
AND EVENING...IS LIKELY TO TRIGGER SCATTERED THUNDERSTORMS.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...WITH QUARTER
SIZE HAIL AND STRONG WINDS THE MAIN HAZARDS. THUNDERSTORMS
WILL ALSO PRODUCE HEAVY RAIN ON A SPORADIC BASIS...AND
SOME AREAS COULD SEE 1 TO 2 INCHES OF RAIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
NORTH CENTRAL KANSAS SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
IN THE EARLY EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Aug 18, 6:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
705 PM CDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             5 NW EDISON             40.33N 99.84W
08/18/2006  E0.25 INCH       FURNAS             NE   PUBLIC

            PEA SIZED HAIL COVERED THE GROUND.

&&

WESELY
Special weather statement, Aug 18, 6:17 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
717 PM CDT FRI AUG 18 2006

KSZ005-006-190100-
PHILLIPS-SMITH-
717 PM CDT FRI AUG 18 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR PHILLIPS AND WESTERN SMITH COUNTIES...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
FRANKLIN TO 7 MILES NORTHWEST OF AGRA TO LOGAN...AND MOVING SOUTHEAST
AT 10 MPH.

* THUNDERSTORMS WILL BE NEAR...
  GLADE BY 730 PM CDT
  KENSINGTON BY 735 PM CDT
  KIRWIN BY 745 PM CDT
  CEDAR BY 755 PM CDT
  GAYLORD BY 800 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BRYANT
Local storm report, Aug 18, 7:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
810 PM CDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     5 W HOLBROOK            40.30N 100.10W
08/18/2006                   FURNAS             NE   PUBLIC

            4 INCH DIAMETER TREE BRANCHES DOWN.

&&

WESELY
Special weather statement, Aug 18, 7:43 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
843 PM CDT FRI AUG 18 2006

KSZ005-017-190230-
PHILLIPS-ROOKS-
843 PM CDT FRI AUG 18 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR PHILLIPS AND NORTHERN ROOKS COUNTIES...

AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PHILLIPSBURG TO 9
MILES SOUTH OF GLADE TO 7 MILES SOUTHWEST OF STOCKTON...AND MOVING
SOUTHEAST AT 10 MPH.

* THUNDERSTORMS WILL BE NEAR...
  AGRA BY 850 PM CDT
  STOCKTON BY 855 PM CDT
  KIRWIN BY 910 PM CDT
  WOODSTON BY 930 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BRYANT
Special weather statement, Aug 18, 8:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
903 PM CDT FRI AUG 18 2006

NEZ082-190230-
FURNAS-
903 PM CDT FRI AUG 18 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR EASTERN FURNAS COUNTY...

AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLLINGER...OR 24 MILES NORTH OF NORTON...
AND MOVING SOUTHEAST AT 5 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL FURNAS COUNTY BY 910 PM CDT
  RURAL SOUTHEASTERN FURNAS COUNTY BY 930 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BRYANT
Special weather statement, Aug 18, 8:11 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
911 PM CDT FRI AUG 18 2006

NEZ083-190245-
HARLAN-
911 PM CDT FRI AUG 18 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN HARLAN COUNTY...

AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STAMFORD...OR 23 MILES SOUTHWEST OF
HOLDREGE...AND MOVING SOUTHEAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ORLEANS BY 945 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BRYANT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Rooks

When
August 18, 9:00 PM CST to 11:30 PM CST
Where
Rooks County, Central Portion
Property damage
$50,000
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Flash Flood, Mitchell

When
August 19, 2:05 AM CST to 5:00 AM CST
Where
Mitchell County, Beloit
Property damage
$25,000
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527986, 5527987.